Georgia, 2020

Lightning Strike in Georgia, September 1, 2020

September 1, 2020 · NWS JAX · 1 event in 1 county or zone

Sea breeze storms produced lightning across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breeze storms produced lightning across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 1, 3:08 PM EST, 4 hours 2 minutes earlier.

Area forecast discussion, Sep 1, 3:08 PM EST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
408 PM EDT Tue Sep 1 2020

.NEAR TERM [Through Tonight]...

Deep layer ridging is in place over the western Atlantic near our
coastline, with a decaying surface trough to our north draped
across central GA. This pattern has led to light winds, generally
from the west-southwest at the lower levels, giving us another
early seabreeze start with Gulf coast seabreeze storms slowly
moving east-northeastward. The 12Z JAX sounding featured a PWAT
of 2.33", pretty similar to what we've seen the last few days and,
when combined with little to no storm motion thanks to the light
winds in place, could potentially lead to heavy rainfall
accumulations in isolated locations. More storm development is
anticipated this afternoon and evening in NE FL and SE with a weak
east-coast seabreeze and this convection may linger near the
state line for a few hours after sunset. Instability is low with a
good cloud shield most of this morning and warmer temperatures
aloft, so overall threat for severe weather is very low, but can't
completely rule out an isolated wind gust to around 30-50 mph
with our summertime convection.

.SHORT TERM [Wednesday Through Thursday Night]...

The deep layer ridge will remain in place east of the area
through Thursday night, with light and variable winds throughout
the atmospheric column. Plentiful moisture will be on tap for
storms, with model PWATs still hovering above 2" across FL and
coastal GA, and enough summertime heat and instability will be on
tap for a seabreeze front initiation both days, so we'll see
scattered to numerous showers and thunderstorms with the highest
coverage near the Atlantic coast Wednesday. On Thursday, some
drier air will advect into inland southeast GA, limiting storm
coverage there, but we should still see scattered to numerous
storms develop in north FL. Other than that, main story will be
toasty temperatures and persistent humidity leading to elevated
heat indices Wednesday and Thursday, approaching the 105-110F
range.

.LONG TERM [Friday Through Tuesday]...

High pressure will continue to dominate the forecast through at
least the weekend with daily afternoon and evening showers and
thunderstorms through the period. Early next week, troughing is
forecast to build over the eastern CONUS, with a weak frontal
system approaching the southeastern US, but remaining northwest
of our area. Hot, humid conditions will persist through Saturday
with temperatures peaking in the mid 90s and dipping to the mid
70s. Temperatures will finally begin to trend back down early next
week as coverage of storms increases once again.

&&

.AVIATION...
[Through 18Z Wednesday]

Showers and storms moving from out of the west and south will
continue advancing across the I-10 corridor in the afternoon,
with ceilings dropping to IFR levels for much of the area. Winds
still remain mostly mild, with the primary threat from storms
being heavy localized rainfall. Conditions will clear out
overnight with potential for lower ceilings and reduced
visibilities for inland locations in the early morning hours.

&&

.MARINE...

High pressure will be in place through the period rendering mostly
light winds from the west to southwest at around 5 to 10 knots and
seas of 3 feet or less outside of daily thunderstorms.

Rip Currents: Low risk with offshore winds and decreasing swells.

&&

.HYDROLOGY...

Wet pattern will persist with daily chances for afternoon and
evening showers and thunderstorms which could produce isolated
heavy rainfall. Localized flooding will be possible each day from
heavier, slower moving storms.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  75  93  75  95  75 /  40  30   0  30   0
SSI  78  92  78  92  79 /  40  60  10  30  10
JAX  76  94  77  95  76 /  50  70  10  50   0
SGJ  76  92  77  92  76 /  30  60  10  40  10
GNV  75  93  75  94  74 /  20  40  10  60  10
OCF  75  92  75  92  74 /  10  40  10  60  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Sep 1, 5:18 PM EST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
618 PM EDT Tue Sep 1 2020

GAZ152-250-264-364-012300-
Northeastern Charlton GA-Western Charlton GA-Brantley GA-
Northern Ware GA-
618 PM EDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BRANTLEY...EAST
CENTRAL WARE AND NORTHERN CHARLTON COUNTIES UNTIL 700 PM EDT...

* At 618 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Race Pond, or 14 miles
  northwest of Folkston, moving southeast at 15 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Folkston, Homeland and Race Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3077 8203 3088 8242 3097 8241 3112 8227
      3101 8198
TIME...MOT...LOC 2218Z 311DEG 15KT 3099 8218

23
Special weather statement, Sep 1, 5:32 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
632 PM EDT Tue Sep 1 2020

GAZ163-012315-
Clinch GA-
632 PM EDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLINCH COUNTY UNTIL 715
PM EDT...

* At 632 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Homerville, moving east at 5
  mph.

* Minor flooding due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Homerville and Du Pont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3113 8295 3103 8259 3101 8258 3100 8255
      3096 8252 3096 8249 3084 8249 3085 8265
      3102 8297 3108 8297
TIME...MOT...LOC 2232Z 264DEG 5KT 3098 8278

NELSON
Special weather statement, Sep 1, 5:57 PM EST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
657 PM EDT Tue Sep 1 2020

GAZ136-012345-
Wayne GA-
657 PM EDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WAYNE COUNTY UNTIL 745 PM
EDT...

* At 657 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Screven, or 10 miles southwest
  of Gardi, moving northeast at 10 mph.

* Minor flooding due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Jesup, Gardi, Screven, Odum, Doctortown and Broadhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3174 8191 3172 8191 3171 8188 3167 8185
      3165 8181 3166 8181 3163 8179 3163 8177
      3161 8177 3161 8175 3160 8175 3161 8174
      3158 8170 3135 8188 3135 8192 3137 8204
      3180 8201
TIME...MOT...LOC 2257Z 209DEG 10KT 3143 8193

23
Special weather statement, Sep 1, 6:01 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
701 PM EDT Tue Sep 1 2020

GAZ151-152-165-250-264-364-012345-
Pierce GA-Northeastern Charlton GA-Inland Camden GA-
Western Charlton GA-Brantley GA-Northern Ware GA-
701 PM EDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMDEN...
SOUTHEASTERN PIERCE...CENTRAL BRANTLEY...EASTERN WARE AND
NORTHEASTERN CHARLTON COUNTIES UNTIL 745 PM EDT...

* At 701 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Race Pond, or 9 miles northwest
  of Folkston, moving northeast at 10 mph.

* Minor flooding due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Nahunta, Homeland, Hickox, Raybon, Race Pond, Hortense and Winokur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3135 8193 3103 8183 3083 8207 3096 8229
      3125 8207 3135 8194
TIME...MOT...LOC 2301Z 225DEG 9KT 3095 8209

23
Special weather statement, Sep 1, 6:12 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
712 PM EDT Tue Sep 1 2020

GAZ149-163-250-020000-
Atkinson GA-Clinch GA-Northern Ware GA-
712 PM EDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ATKINSON...WEST
CENTRAL WARE AND NORTHWESTERN CLINCH COUNTIES UNTIL 800 PM EDT...

* At 712 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Cogdell, or 7 miles northwest
  of Homerville, moving northeast at 10 mph.

* Minor flooding due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Argyle, Cogdell and Manor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3126 8304 3116 8254 3104 8261 3114 8297
      3118 8297 3119 8300 3124 8305
TIME...MOT...LOC 2312Z 225DEG 9KT 3114 8281

23
Special weather statement, Sep 1, 7:07 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
807 PM EDT Tue Sep 1 2020

GAZ149-163-020045-
Atkinson GA-Clinch GA-
807 PM EDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ATKINSON AND NORTH
CENTRAL CLINCH COUNTIES UNTIL 845 PM EDT...

* At 806 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Pearson, moving north at 10
  mph.

* Minor flooding due to heavy rainfall is possible with this storm.

* Locations impacted include...
  Pearson and Axson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3108 8275 3111 8290 3131 8303 3133 8273
TIME...MOT...LOC 0006Z 167DEG 11KT 3120 8284

23

The radar

The Jacksonville radar (KJAX), 120 km away, was scanning. The volume nearest the first event began at 00:10 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wayne

When
September 1, 7:10 PM EST
Where
Wayne County, 2.15 mi NNW of Gardi
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
31.560, -81.810

Lightning caused fire to a child's playhouse. The structure was completely burned. The cost of damage was estimated for Storm Data inclusion. The time of damage was approximated by radar and lightning data.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921538.